Montana, 2018Damaging Wind in Montana, May 25, 2018
May 25, 2018 · NWS MSO · 1 event in 1 county or zone
Strong thunderstorms developed in response to a moist and unstable environment across central Idaho and western Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms developed in response to a moist and unstable environment across central Idaho and western Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 25, 1:34 PM MST, 5 hours 11 minutes earlier.
Area forecast discussion, May 25, 1:34 PM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
234 PM MDT Fri May 25 2018
.DISCUSSION...Showers and thunderstorms are starting to pop up
over north-central Idaho into Lemhi County. This activity will
expand and quickly lift northward the rest of the afternoon into
the evening hours, affecting much of west-central Montana as well.
The primary concern will be for flash flooding of small streams
and creeks (especially around burn scars) across north-central
Idaho. Of secondary concern is the potential of a few strong to
severe thunderstorms with gusty winds over 50 mph and hail.
Daily showers and thunderstorms will continue this weekend into
early next week but will become most focused across southwest
Montana into Lemhi County. A few strong thunderstorms will again
be possible Saturday afternoon, mostly near the Divide. Locally
heavy downpours will increase the potential for small stream
flooding from the Sapphire Mountains eastward to the Divide.
Temperatures will continue to be pleasant and just above
seasonable levels. Those with outdoor plans this Memorial Day
weekend should prepare for a little of everything; thunderstorms,
abundant sunshine at times, along with warm temperatures.
Looking at the remainder of next week, shower and thunderstorm
chances will continue each day with the forecast models most
focused on Thursday and Friday for more widespread showers.
Temperatures will continue at slightly above seasonable levels.
&&
.AVIATION...Showers and thunderstorms are beginning to develop
across north-central Idaho into Lemhi County. This activity will
quickly lift northward into the evening hours resulting in brief
heavy downpours, along with the potential for gusty winds to 45 kt
and hail. KBTM and KSMN are most likely to be impacted between
25/2100-25/2300 and between 26/0000-26/0300 for KMSO. Remnant
showers should reach KGPI by late evening. Additional showers will
continue overnight especially for north-central Idaho. A weak
cold front passage on Saturday will result in some breezy westerly
winds with another round of showers and thunderstorms.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Sunday afternoon Flathead/Mission Valleys.
ID...Flash Flood Watch until 11 PM PDT this evening Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region.
&&In the hours before
Special weather statement, May 25, 3:19 PM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Missoula MT
419 PM MDT FRI MAY 25 2018
IDZ009-010-252300-
Eastern Lemhi County ID-Western Lemhi County ID-
419 PM MDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI COUNTY UNTIL
500 PM MDT...
At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
North Fork, or 12 miles north of Salmon, moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
North Fork and Gibbonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4538 11417 4567 11393 4564 11390 4562 11390
4562 11385 4560 11381 4558 11380 4552 11384
4552 11377 4548 11376 4545 11378 4543 11376
4541 11377 4539 11373 4533 11374 4532 11372
4523 11394
TIME...MOT...LOC 2219Z 234DEG 20KT 4536 11391Special weather statement, May 25, 3:23 PM MST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
323 PM PDT FRI MAY 25 2018
IDZ006-008-252300-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
323 PM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
400 PM PDT...
At 323 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Riggins, or 29 miles south of Grangeville, moving
northwest at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Riggins Hot Spring, Lucile and Slate Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4548 11596 4539 11616 4559 11642 4573 11611
TIME...MOT...LOC 2223Z 147DEG 16KT 4550 11613
Special weather statement, May 25, 3:38 PM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
338 PM PDT FRI MAY 25 2018
IDZ006-252330-
Southern Clearwater Mountains ID-
338 PM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 430 PM
PDT...
At 337 PM PDT, Doppler radar was tracking a strong thunderstorm 28
miles south of Lowell, or 33 miles east of Grangeville, moving
northeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elk City and Orogrande.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4563 11544 4573 11565 4598 11547 4582 11516
TIME...MOT...LOC 2237Z 215DEG 8KT 4574 11549
Special weather statement, May 25, 4:02 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Missoula MT
402 PM PDT FRI MAY 25 2018
IDZ006-252345-
Southern Clearwater Mountains ID-
402 PM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO COUNTY UNTIL
445 PM PDT...
At 402 PM PDT, Doppler radar was tracking a strong thunderstorm 36
miles west of Conner, or 46 miles southwest of Hamilton, moving north
at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Idaho
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4565 11474 4571 11499 4602 11490 4593 11454
TIME...MOT...LOC 2302Z 199DEG 12KT 4576 11483
Special weather statement, May 25, 4:09 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
409 PM PDT FRI MAY 25 2018
IDZ006-007-260000-
Southern Clearwater Mountains ID-Orofino/Grangeville Region ID-
409 PM PDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 500 PM
PDT...
At 408 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Lowell, or 29 miles east of Grangeville, moving north
at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lowell and Syringa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4588 11535 4584 11558 4616 11577 4624 11535
TIME...MOT...LOC 2308Z 165DEG 14KT 4593 11551
Special weather statement, May 25, 5:16 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
616 PM MDT FRI MAY 25 2018
MTZ006-007-043-260100-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
616 PM MDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...NORTH
CENTRAL GRANITE AND WEST CENTRAL POWELL COUNTIES UNTIL 700 PM MDT...
At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Drummond, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Garnet, Nimrod and Bearmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4658 11343 4664 11356 4691 11340 4681 11310
TIME...MOT...LOC 0016Z 210DEG 18KT 4667 11344
Thunderstorm Wind, Mineral
- When
- May 25, 6:45 PM MST to 7:15 PM MST
- Where
- Mineral County, 3.04 mi ESE of Alberton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 46.989, -114.418
Strong winds caused several Ponderosa pine trees to be uprooted. These trees damaged a well house and an all-terrain vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 25, 20182 deaths · 2 events
- Heat in Texas, May 25, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, May 25, 2018$105,000 · 2.25 in hail · 19 events
- Tornado and Flash Flood in Nebraska, May 25 to 29, 2018EF0 · 30 events
- Damaging Wind in Arkansas, May 25, 2018$35,000 · 1 event
- Flash Flood and Flood in Kentucky, May 25, 2018$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, May 25, 2018$13,000 · 1 in hail · 10 events
- Lightning Strike in California, May 25, 2018$20,000 · 1 event
- Hail and Damaging Winds in Texas, May 25, 2018$11,000 · 4.25 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, May 25 to 29, 201850 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, May 25, 2018$12,000 · 1.75 in hail · 7 events
- Tornado and Hail in Minnesota, May 25, 2018EF0 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750375.